Why does GLP-1 medication cause hair fall?
Hair grows in cycles, with most follicles actively growing at any time and a minority resting. A significant physiological stress — rapid weight loss, a sharp drop in calorie and protein intake, illness or surgery — can push an unusually large share of follicles into the resting phase at once. Those hairs then shed together a few months later, a pattern called telogen effluvium.
That delay is why the connection is so often missed. The shedding shows up months after the change that caused it, by which point you're feeling well and losing weight steadily, so the timing seems random.
Is it the medicine itself, or the weight loss?
It's the weight loss and reduced intake, not the molecule. These medicines work by suppressing appetite, and when appetite drops sharply, protein intake usually drops with it — often further than people realise, because they're simply not hungry enough to notice. The same under-eating that drives hair shedding also drives muscle loss; see preventing muscle loss on GLP-1 medication for the parallel problem and its fix.
How much protein do you need to protect your hair?
Hair follicles are built substantially from protein, and a suppressed appetite makes it easy to fall well short of what you need — especially when you're not consciously tracking it. On a reduced-appetite medication, protein has to be planned rather than eaten on autopilot: spread it across meals instead of loading it into one, and prioritise it even when overall food volume is low.
Use the protein calculator for India to work out your target based on your weight and goals, and build your meals around hitting it deliberately rather than hoping it works out.
What blood tests matter for hair loss on GLP-1 medication?
Get bloods checked rather than assuming the medicine is responsible. Iron deficiency and low ferritin, thyroid dysfunction and vitamin D deficiency all independently cause hair shedding and are common in India — especially among women. These are worth testing because they're treatable in their own right, and correcting them helps regardless of what's driving the shedding.
A MetaFit consultation typically reviews these alongside your weight-loss plan rather than treating hair loss as a separate, disconnected issue.
How do you prevent hair loss on GLP-1 medication?
- Hit your protein target deliberately every day, spread across meals.
- Don't race the weight loss. Steady loss at a well-tolerated dose is gentler on hair, muscle and gallbladder alike.
- Get bloods checked for iron, ferritin, thyroid function and vitamin D rather than assuming the medicine explains everything.
- Be patient. Shedding phases are usually self-limiting and recover once intake and weight stabilise.
When should you see a doctor about hair loss on GLP-1 medication?
Get assessed if the shedding is severe or continues beyond about six months, if you see distinct bald patches rather than diffuse thinning, if there's scalp pain, scaling or redness, or if hair loss comes with fatigue, cold intolerance or menstrual changes that could point to thyroid or iron problems.
Diffuse thinning and patchy loss have different causes and different treatments — don't assume the medicine explains it, since that assumption can delay diagnosis of something straightforward and treatable.
Should I stop GLP-1 medication because of hair loss?
Hair shedding is distressing, and it's a genuine reason people consider stopping treatment. But stopping usually means regaining the weight — in the STEP 1 trial extension, participants regained roughly two-thirds of their loss within a year of withdrawal. Before you stop, have the conversation about slowing the rate of loss and fixing protein intake, since that addresses the actual cause rather than the medicine itself. See what happens when you stop GLP-1 medication for the fuller picture on regain.
Hair shedding on GLP-1 medication is almost always a nutrition and pacing problem, not a reason to abandon treatment. Fix protein and iron first — most cases resolve on their own once intake stabilises.
